Depression and taking testosterone

A reader asked me,

I have been researching going on T and got approved for top surgery this past summer. I too struggle with depression and am on medication for it. I have been trying to find information on it but, were you on antidepressants when you started T and if so, did it affect how the T was processed? I am curious if the T counteracts negatively in any way with depression meds. Thank you for your posts and i look forward to hearing from you!

And since I don’t have any direct experience with this, I thought I’d post here and see if others might have some helpful thoughts / advice.

I was on antidepressants for around 6 years, from 2000-2006.  I didn’t start testosterone till 2013, so I’m very far from there having been any overlap.  I haven’t heard of someone having an adverse reaction to being on both at the same time, or there being any issue with how the T is being processed by the body.  Everything is an adjustment though, and T is a potent hormone to throw into the mix.

For me, T has acted as a pretty effective anti-anxiety substance and antidepressant.  I would recommend it to anyone who is depressed or anxious (That’s a joke.  Kinda, haha.)

I don’t know whether I would ever take a synthesized antidepressant medication again.  I’ve been on quite a few, and they were all either not really doing much of anything, or they were flattening me out into a walking zombie.  They definitely do work wonders for some people though.  Testosterone has been much more effective, for me, and I don’t just mean in terms of addressing body dysphoria.  I mean that it has lifted me into a new level of living, basically.  I wanna say that it’s been taking testosterone + being in therapy simultaneously that’s gotten me here (a powerful combination.)

I definitely am prone to low moods still.  Just this past week / weekend is a very clear, recent example.  I wasn’t sleeping well, my appetite was poor, I was obsessing about things I can’t change, I had little motivation for anything beyond basic functioning level.  But something is very different about these dips than where I used to be at:  I know they are not going to last.  I know I’ll be naturally coming out of it at any point, and once I do, I don’t need to live in constant fear of the next time I start to feel low.  Because, that’s all it is – feeling low.  It’s no longer body + soul crushing depression, which I’ve been all too familiar with for most of my teenaged years and young adulthood…

Has anyone been on antidepressants when they started testosterone?  Did you notice anything about how the two substances might have possibly interacted with each other?  What has been your experience with antidepressants?


4 Comments on “Depression and taking testosterone”

  1. I take Mirtazapine and Rispiridone along with the Testosterone, I haven’t noticed or had any bad reactions , you might want to check with your doctor though always good to consult a doc before venturing into unknown territory

    Like

  2. So I’ve been a pharmacy technician for almost 15 years. While I’m no doctor by any means, I do know my drugs pretty well. As a naturally occurring hormone in both men and women, there aren’t any major drug interactions between testosterone and much of anything. That being said, going from female to male levels of it will adjust your body chemistry. So while there aren’t any specific big no -nos, there may be some subtle things to look out for – changed in the way your body processes medications for example. But unless a medication specifically states that it is contraindicated in males (none outside hormone replacement therapies do, to the best of my knowledge) you should be in the clear. That being said, I’m a huge advocate of knowing your body and knowing when something doesn’t feel right. Discuss all medications with your doctor before making changes, but listen to your body

    Like

  3. George Davis says:

    Cis men take anti-depressants. I think the best idea would be to talk to an endocrinologist.

    Like

  4. rimonim says:

    I take amitriptyline (aka elavil, a tricyclic antidepressant) for depression & anxiety (mostly anxiety). I started several years before starting T and now I am on both T and amitriptyline. I notice no negative interactions or reduction in the effectiveness of my others meds after starting T.

    There is one thing to watch out for, though. When I started T, it made me feel so awesome, I decided all my problems were 100% caused by gender stuff and went off the other meds. A year and several major anxiety episodes later, I realized that I need both medications to thrive. So my advice is, don’t rush to go off your antidepressants because of the way T improves your life/mood. Wait and see.

    Like


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s